MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US STD HUM PROTHESIS EXTRACTOR; EXTRACTION INSTRUMENTS

DEPUY ORTHOPAEDICS INC US STD HUM PROTHESIS EXTRACTOR; EXTRACTION INSTRUMENTS
Catalog Number ETH001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2024
Type of Reportable Event Malfunction
Event or Problem Description
Additional information was received: the instrument broke into two distinct pieces.Nothing of any description remained in the patient.There was perhaps a one minute delay whilst the second instrument was found and opened.The revision surgery was planned by the surgeon from the moment the first operation took place years ago.A younger patient required a shoulder arthroplasty but was deemed too young for a reverse, but unsuited to any anatomic option as she was severely cuff deficient.So she was fitted with a delta stem and cta head, with option to revise to a reverse in her later years, ie, recently.The original plan was to remove the cta head, remove the epi component from the well fixed stem, antevert a new epi component and complete the glenoid part of the procedure.When this was attempted though, the surgeon realised that the stem was too high, so he elected to remove it and replace it with a new stem, implanted at the correct height.Upon attempting removal of the stem, the instrument broke.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5, h6 (impact code).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision case, the instrument extractor sustained damage, actual cause unknown.The screw which locks the instrument together snapped off.There was no issue for the patient as a second instrument set was available.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary: an analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.However, if the product or product id numbers are received at a later date, the investigation will be updated as applicable.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: during a revision case this morning, the instrument eth001 extractor sustained damage, actual cause unknown.The screw which locks the instrument together snapped off.I have asked for the instrument to be decontaminated for return.There was no issue for the patient as a second instrument set was available.The product was returned to medtech orthopaedics for evaluation.Visual analysis of the returned device revealed that the std hum prothesis extractor was found broken into two pieces from the threaded knob.Fragment was returned for analysis.Additionally, both prongs are found slightly deformed.The overall condition of the device appears to be consistent with the effects of repeated use and servicing over a period exceeding 10 years.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use, the device must be properly inspected prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions, and inspection procedures.A functional test was not performed since it was not applicable to the complaint condition.A dimensional inspection was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the std hum prothesis extractor would have contributed to the complained issue.Based on the investigation findings, the potential cause is traced to end of life, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.

Brand Name
STD HUM PROTHESIS EXTRACTOR
Common Device Name
EXTRACTION INSTRUMENTS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key19804475
Report Number1818910-2024-15593
Device Sequence Number20707091
Product Code HWB
UDI-Device Identifier10603295256625
UDI-Public(01)10603295256625(10)2679291
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberETH001
Device Lot Number2679291
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2024
Supplement Date Received by Manufacturer07/23/2024
08/06/2024
08/22/2024
10/03/2024
Initial Report FDA Received Date07/23/2024
Supplement Report FDA Received Date07/25/2024
08/07/2024
08/23/2024
10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown